Alert archive / Florida / Flash Flood Warnings in 2022

Flash Flood Warning 9, NWS Jacksonville, FL

September 29, 2022Flagler County, Saint Johns County, Florida

NWS Jacksonville, FL issued this flash flood warning at Sep 29, 2022, 3:08 PM EDT for Flagler County, Saint Johns County, Florida. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 29, 2022, 3:08 PM EDT (19:08 UTC)
Expired
Sep 29, 2022, 9:00 PM EDT
In force
6 hr
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Flagler County, FL, Saint Johns County, FL

The radar

The Jacksonville radar (KJAX), 100 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 7.1 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2022-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2022-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
518 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
345 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

226 
WGUS52 KJAX 291908
FFWJAX
FLC035-109-300100-
/O.NEW.KJAX.FF.W.0009.220929T1908Z-220930T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jacksonville FL
Issued by National Weather Service Tallahassee FL
308 PM EDT Thu Sep 29 2022

The National Weather Service in Jacksonville has issued a

* Flash Flood Warning for...
  Northeastern Flagler County in northeastern Florida...
  Southeastern St. Johns County in northeastern Florida...

* Until 900 PM EDT.

* At 308 PM EDT, the public reported heavy rain and flash flooding 
  across the warned area. Between 7 and 10 inches of rain have 
  fallen. Additional rainfall amounts of 2 to 4 inches are possible 
  in the warned area. Flash flooding is already occurring.

  HAZARD...Life threatening flash flooding. Heavy rain producing
           flash flooding.

  SOURCE...Public reported.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Palm Coast, Saint Augustine, Flagler Beach, Bunnell, Saint 
  Augustine Beach, Marineland, Crescent Beach, Butler Beach, Saint 
  Augustine Shores, Saint Augustine South, Vilano Beach, Beverly 
  Beach, Dupont Center and Anastasia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 2993 8130 2985 8126 2946 8111 2946 8112
      2945 8113 2943 8126 2991 8141

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MW
1 follow-up statement
144 
WGUS72 KJAX 300054
FFSJAX

Flash Flood Statement
National Weather Service Jacksonville FL
854 PM EDT Thu Sep 29 2022

FLC035-109-300104-
/O.EXP.KJAX.FF.W.0009.000000T0000Z-220930T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Flagler FL-St. Johns FL-
854 PM EDT Thu Sep 29 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 9 PM EDT THIS EVENING FOR 
NORTHEASTERN FLAGLER AND SOUTHEASTERN ST. JOHNS COUNTIES...

The heavy rain has ended. Minor flooding may continue in areas with 
poor drainage.  Please continue to heed remaining road closures.

LAT...LON 2993 8130 2985 8126 2946 8111 2946 8112
      2945 8113 2943 8126 2991 8141

$$

WOLF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this flash flood warning went out at Sep 29, 1:55 PM EDT, 1 hour 13 minutes earlier.

Area forecast discussion, Sep 29, 1:55 PM EDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
Issued by National Weather Service New Orleans LA
155 PM EDT Thu Sep 29 2022

...New AVIATION...

.AVIATION...
(18Z TAFS)
Issued at 142 PM EDT Thu Sep 29 2022

Widespread MVFR to IFR impacts are ongoing at all terminals due
to nearby Tropical Storm Ian which is expected to pass to the east
off the coast of Florida through the afternoon and evening hours.
Low level wind shear upwards of 50 to 60 knots is expected at all
terminals except KGNV. Impacts to visibilities and ceilings will
gradually improve from south to north across our area with
conditions expected to worsen at KSSI later this evening as Ian
moves northward. TJS

&&

.NEAR TERM...
(Through Friday Night)
Issued at 315 AM EDT Thu Sep 29 2022

While Tropical Storm conditions have been ongoing along the NE
FL/SE GA Coastal Counties, drier air mass has been drawn southward
across inland portions of SE GA/NE FL, with dew points falling
into the 30s/40s/50s and RH levels as low as 30-35% early this
morning. This is keeping the heavy rainfall confined to the
Atlantic Coastal counties and I-95 corridor and only pushing as
far inland as the St Johns River Basin. This trend will continue
over the next 24 hours as Ian slowly tracks towards the FL East
Coast and then tracks through the NE FL/SE GA Atlantic Coastal
waters tonight and Friday, before lifting Northward into the
Carolinas for Friday Night. Will likely stay the course with the
Flood Watch and Tropical Storm Warnings along the I-95 corridor
from SE GA south through NE FL and along the St Johns River Basin
while along the US 301 corridor in NE FL where the sharp edge of
heavy rainfall and winds end, may need to trim back on some of
these headlines as we move through the day today. Otherwise as the
system pulls northward through the Coastal Waters tonight, the
heavy rainfall will start to end from Southwest to Northeast
across the region, ending across inland NE FL late tonight, then
ending across the rest of the area early Friday. The winds will
take a bit longer to weaken on Friday as Ian tracks through the
coastal waters, but likely to see the end of Tropical Storm Force
wind gusts through the day. Temps will remain below normal through
the period with the widespread rainfall and north flow around Ian.
Temps remain below normal with highs only reaching around 70
degrees inland today and middle 70s along the coast. Another
cooler than normal day on Friday with highs in the upper 60s
across SE GA, but rebounding into the 70s across NE FL by the
late afternoon hours as rainfall ends and some clearing starts.

&&

.SHORT TERM...
(Saturday through Sunday night)
Issued at 315 AM EDT Thu Sep 29 2022

Post storm residual mid/level upper trough will be over the region
in the wake of Ian with much drier air air mass and precip free
with PWATS less than an inch in place over SE GA and NE FL. The
system will be over the inland Carolinas during the weekend in a
much debilitated residual storm then depression. Highs will in
the 80 to 85 degree range Saturday through Sunday, with lows upper
50s interior SE GA to mid 60s north central FL and coast by
Sunday.

&&

.LONG TERM...
(Monday through Wednesday)
Issued at 315 AM EDT Thu Sep 29 2022

Zonal flow will be in place Monday through Wednesday with a trailing
sfc trough axis or cold front working southward in the wake of
Ida with mainly dry weather in place through Wednesday. There may
be some isolated shower along the front and offshore waters but
not enough to mention showers over land areas in the forecast.
There will be beautiful weather with highs in the upper 70s to
lower 80s. Lows will be in the upper 50s SE GA and lower to mid
60s inland, with mid 60s coast.

&&

.MARINE...
Issued at 315 AM EDT Thu Sep 29 2022

Hurricane Ian will track east-northeast across south central FL
Today, then north up the offshore waters Tonight through Friday
morning. The region will be in the trough behind the storm system
over the weekend into early next week.

Stay tuned to the National Hurricane Center for the latest updates
and plan accordingly. (Issued by JAX)

&&

.HYDROLOGY...
Issued at 315 AM EDT Thu Sep 29 2022

Hurricane Ian will continue to move very slow as the system
slides from south central Florida into east central Florida with a
decaying trend as the system moves closer the east coast of
Florida. Rainfall amount will be tempered with a more south and
east track with best threat

Tonight through Friday night...Rainfall totals of 5 to 10 inches
with locally higher amounts of 15 inches over eastern Putnam,
eastern Marion, Flagler and southeast St. Johns Counties with
trends markedly decreasing northwest of this immediate
precipitation axis to the North and west of this line. As a
result, most river levels that were forecast to go into moderate
and major levels will most likely be in action to minor stages due
to this shift.

As Saturday progresses the tropical moisture associated with Ian
will advect well northward as system moves into the Carolinas this
weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG MMM MMM MMM MMM / MMM MMM MMM MMM
SSI MMM MMM MMM MMM / MMM MMM MMM MMM
JAX MMM MMM MMM MMM / MMM MMM MMM MMM
SGJ MMM MMM MMM MMM / MMM MMM MMM MMM
GNV MMM MMM MMM MMM / MMM MMM MMM MMM
OCF MMM MMM MMM MMM / MMM MMM MMM MMM

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
&&

In the hours before

Local storm report, Sep 29, 2:01 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
201 PM EDT THU SEP 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HIGH SURF        2 N FLAGLER BEACH       29.50N 81.14W
09/29/2022                   FLAGLER            FL   PUBLIC

            LARGE WAVES ARE TOSSING EROSION CONTROL
            ROCKS ONTO A1A. ROAD IS CLOSED. ROCKS ARE
            ABOUT THE SIZE OF A PINEAPPLE.

&&

ACS
Local storm report, Sep 29, 2:20 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
220 PM EDT THU SEP 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     STORM SURGE      4 WSW MARINELAND        29.65N 81.28W
09/29/2022                   FLAGLER            FL   PUBLIC

            PELICER CREEK TIDE GAUGE HAS REACHED 4.03
            FEET MHHW. THIS REPRESENTS MAJOR FLOODING
            LEVELS FOR THE INTRACOASTAL WATERWAY IN THE
            MARINELAND/MATANZAS INLET AREAS.

&&

ACS
Local storm report, Sep 29, 2:30 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
230 PM EDT THU SEP 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FLOOD            8 SW BUNNELL            29.39N 81.37W
09/29/2022                   FLAGLER            FL   OTHER FEDERAL

            TOTAL WATER LEVEL DUE TO STORM SURGE AND
            RAINFALL FLOODING. LEVEL REPORTED BY USGS
            GAUGE HAW CREEK-RUSSELL LANDING AT 6.56 FT
            MHHW.

&&

ACS
Local storm report, Sep 29, 2:57 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
257 PM EDT THU SEP 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     STORM SURGE      AL'S HOUSE              30.26N 81.43W
09/29/2022                   DUVAL              FL   PUBLIC

            STORM SURGE AT THE LEVEL OF IRMA, POSSIBLY A
            FEW INCHES HIGHER.

&&

ACS
Local storm report, Sep 29, 2:59 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
259 PM EDT THU SEP 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     STORM SURGE      HAMMOCKS OF OAK LANDING 30.26N 81.43W
09/29/2022                   DUVAL              FL   PUBLIC

            CORRECTS PREVIOUS STORM SURGE REPORT FROM
            AL'S HOUSE. STORM SURGE AT THE LEVEL OF
            IRMA, POSSIBLY A FEW INCHES HIGHER.

&&

ACS
Local storm report, Sep 29, 3:05 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
305 PM EDT THU SEP 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TROPICAL STORM   1 NW FERNANDINA BEACH   30.67N 81.47W
09/29/2022                   NASSAU             FL   FIRE DEPT/RESCUE

            FERNANDINA BEACH FIRE CHIEF REPORTS MINOR
            DAMAGE TO FERNANDINA HARBOR MARINA. RAMP IS
            IN WATER AND BOBBING ALONGSIDE FLOATING
            DOCKS.

&&

ACS

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 4:13 AM EDTAreal Flood AdvisoryJAXFlagler, Putnam, Saint Johns7 hr
Sep 29, 5:27 AM EDTFlood WatchJAXClay, Duval, Flagler, Marion, Nassau, Putnam11 hr
Sep 29, 11:21 AM EDTFlash Flood Warning Considerable damage threatJAXSaint Johns4 hr
Sep 29, 12:00 PM EDTHurricane WarningJAX23 hr
Sep 29, 12:14 PM EDTFlash Flood Warning Considerable damage threatJAXFlagler3 hr

Nearby

Flash Flood Warnings in Florida, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.